DOI: https://dx.doi.org/10.18203/2319-2003.ijbcp20222150
Published: 2022-08-24

Adverse drug reaction due to combination of gabapentin and nortriptyline along with its causality assessment

Pulkit R. Kedia, Netravathi Angadi, Vikram P. Thondaebhavi

Abstract


The combination of gabapentin and nortriptyline is used as the first line drug treatment for management of neuropathic pain; however adverse drug reactions (ADRs) are one of the main causes for discontinuation of the therapy. This is a case study of erythematous maculopapular rash induced by combination of gabapentin and nortriptyline along with its causality assessment. A 55-year-old female came with complaint of back pain for 1 month. She was diagnosed as a case of L1 acute osteoporotic disc compression fracture. The patient was then administered combination tablet of gabapentin and nortriptyline (100 mg/10 mg) orally for the neuropathic pain. After 3 days she developed erythematous maculopapular rash on face, upper limbs and back. Following this the drug was then discontinued and pheniramine, hydrocortisone and combination tablet of levocetirizine and montelukast was administered to treat the rashes. Causality assessment was done using the Naranjo scale and WHO UMC assessment scale.  The ADRs was reported by VigiFlow in the pharmacovigilance centre. Causality assessment using Naranjo scale (Score 6) and WHO UMC scale indicates probable relationship. Hence, monitoring is essential for any ADRs while using combination of gabapentin and nortriptyline therapy. In case of ADRs, discontinue the therapy and report the adverse drug reactions to pharmacovigilance centre.


Keywords


Gabapentin, Nortriptyline, Causality assessment, Maculopapular rash

Full Text:

PDF

References


Gilron I, Bailey JM, Tu D, Holden RR, Jackson AC, Houlden RL. Nortriptyline and gabapentin, alone and in combination for neuropathic pain: a double-blind, randomised controlled crossover trial. Lancet. 2009;374(9697):1252-61.

Merwar G, Gibbons JR, Hosseini SA, Saadabadi A. Nortriptyline. InStatPearls, StatPearls Publishing. 2021

Gijsen VM, Wildt SN, Ito S. Probability of rash related to gabapentin therapy in a child. Ann Pharmacotherapy. 2009;43(2):387-9.

Tripathi KD. Essentials of medical pharmacology. Eighth edition. New Delhi: Jaypee Brothers Medical Publishers. 2019.

García-Cortés M, Lucena MI, Pachkoria K, Borraz Y, Hidalgo R, Andrade RJ et al. Evaluation of Naranjo Adverse Drug Reactions Probability Scale in causality assessment of drug-induced liver injury: the Naranjo scale in the diagnosis of hepatotoxicity. Alimentary Pharmacol Therap. 2008;27(9):780-9.

Parida S. Clinical causality assessment for adverse drug reactions. Indian J Anaesth. 2013;57(3):325.

Yasaei R, Katta S, Saadabadi A. Gabapentin. InStatPearls. StatPearls Publishing. 2020.